advertisement

Disastrous Medication Changes

Medication changes and what can happen when you try and change your bipolar medication on your own. Read my story.

I'm Bipolar? - October 23, Year One 17 Months After Diagnosis

Do Not Do This!

Medication changes and what can happen when you try and change your bipolar medication on your own. Read my story.Everything seemed to be going okay, except that my insurance company was refusing to precertify anymore visits until my psychiatrist filled out and submitted a treatment plan. We had just changed my medication balance, boosting Serzone from 300 to 400 mg per day, and cutting Celexa from 10 to 5 mg. That was on September 7.

A week later, on September 14, I lost it. When an internet friend of mine found herself in what I believed to be a situation filled with injustice, I threw myself passionately into defending her - and found myself crying uncontrollably, off and on, all afternoon and evening and into the night. By bedtime, I had scared myself. I hadn't had one of these crying jags in a long time - in fact, near as I can tell, not since the day I was diagnosed bipolar. I decided that an extra 100 Serzone was not enough to compensate for cutting Celexa down to 5. So I did the dumb, dumb thing: I boosted Serzone, on my own, from 400 to 500 mg per day.

Too Much, Too Fast

Spread out between morning and night doses, the increase was just 50 mg at a time, but even so the effects of going from 150 per dose to 250 per dose within 7 days showed up immediately. The next morning I was seeing motion trails off my hands and arms as I moved. I was heavy-headed, and not until after I took a 2-hour nap in the afternoon did my head finally clear.

I attributed all this, that day, to the prolonged crying spells of the day before. But two days later I was complaining of extremely swollen and painful breasts - to the point that just having clothing touch them hurt. I thought it was PMS ... but it wasn't.

On the 19th I got up and crashed into the nearest wall, unable to walk straight at first, and remained woozy. That day I finally used our own resource - the Side Effects Library - to look up Serzone. Sure enough: blurred vision/changes in vision, breast tenderness and dizziness were all there.

The dizziness didn't go away. That afternoon I drove (very cautiously) to my chiropractic appointment, skipped all therapies except the adjustment (because it hurt so much to lie on my chest!), and told the doctor what was going on. He was horrified and insisted that I call my psychiatrist immediately when I got home - which I did.

Dr. Meyer confirmed that Serzone was the likely culprit and advised cutting it back. I went down to 400 per day again.

The breast pain went away soon, but not the dizziness or the motion trails. Over the next week, I cut Serzone back to 350, then to 300. I called the Dr. Meyer's office again to find out what was happening with the insurance company. They had finally received the huge form, filled it in, and mailed it back, but had received no reply. I ran out of Celexa and figured well, we were trying to get me off that anyway, so did not ask for more. ANOTHER mistake.

CRASH!

The side effects - motion trails and lightheadedness - had never completely gone away, and now depression was getting strong. On October 6 I called the doctor again. Still no reply from the insurance company, but by now I didn't care any more, and made the first possible appointment, four days away. Then I called the insurance company to find out what the hell was going on. After speaking to three or four different people, I found out that (a) they couldn't find the form from my doctor, and (b) I could go to see him anytime I wanted to, and when they received the form, they would backdate the treatment plan to cover my visit. I wanted to scream! I would have gone to see the doctor much sooner if I had known I could get it covered by insurance!

The next few days were horrible. I couldn't work. I cried a lot. As once before in a serious depression, I came perilously close to buying a pack of cigarettes; instead I turned to the Quit Smoking Support Forum where I got enough help to get me through till my Tuesday appointment.

Finally October 10th came. After I went over everything with Dr. Meyer, he put me back to the meds mix from late July: 20 mg Celexa, 200 Serzone (100 morning and night), and 25 Trazodone for sleep. He also gave me a low dose of Lorazepam (Ativan) because I had been experiencing muscle spasms from tension/anxiety and my fibromyalgia was in full flare. Finally, he told me to take half a Celexa as soon as I got home.

The dizziness cleared up quickly, the depression lifted just as fast. Amazing! Since then, I've taken Lorazepam as needed and have been able to cope with several household emergencies - something I couldn't possibly have done before getting the meds adjusted. Back pain has eased significantly as well.

And the moral of the story is ...

DON'T MESS WITH YOUR MEDS. If things are not going the way you think they should, call your doctor immediately! I put myself through three-and-a-half weeks of needless misery and pain by changing dosages on my own, and not reporting to the doctor when I should have. I've learned my lesson. I hope you, too, can learn from my mistakes.

next: Helping a Suicidal Friend or Relative
~ bipolar disorder library
~ all bipolar disorder articles

APA Reference
Writer, H. (2007, March 22). Disastrous Medication Changes, HealthyPlace. Retrieved on 2019, September 23 from https://www.healthyplace.com/bipolar-disorder/articles/disastrous-medication-changes

Last Updated: April 6, 2017

Medically reviewed by Harry Croft, MD

More Info